Alert archive / Utah / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Salt Lake City, UT

May 10, 2019Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at May 10, 2019, 5:59 AM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2019, 5:59 AM MDT (11:59 UTC)
Expired
May 10, 2019, 9:00 AM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 33 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 12.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1984 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WGUS55 KSLC 101159
FFWSLC
UTC053-101500-
/O.NEW.KSLC.FF.W.0005.190510T1159Z-190510T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
559 AM MDT FRI MAY 10 2019

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  East central Washington County in southwestern Utah...

* Until 900 AM MDT

* At 558 AM MDT, gauge reports indicated widespread moderate to 
  heavy rain falling across Zion National Park, with additional 
  rainfall expected. Flash flooding is expected to begin shortly 
  through most slot canyons within the park.

* Some locations that will experience flooding include...
  Zion National Park, Springdale and Rockville. 

LAT...LON 3742 11291 3714 11290 3715 11313 3744 11318

$$

MPS
2 follow-up statements
353 
WGUS75 KSLC 101335
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
735 AM MDT FRI MAY 10 2019

UTC053-101500-
/O.CON.KSLC.FF.W.0005.000000T0000Z-190510T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
735 AM MDT FRI MAY 10 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM MDT FOR
EAST CENTRAL WASHINGTON COUNTY...

At 734 AM MDT, heavy rainfall was reported by several rain gauge 
reports earlier this morning.  Flash flooding is likely occurring 
across Zion National Park, even as the rain decreases in intensity.  

Some locations that will experience flooding include...
Zion National Park, Springdale and Rockville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3742 11291 3714 11290 3715 11313 3744 11318

$$

CRK
142 
WGUS75 KSLC 101452
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
852 AM MDT FRI MAY 10 2019

UTC053-101501-
/O.EXP.KSLC.FF.W.0005.000000T0000Z-190510T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
852 AM MDT FRI MAY 10 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 900 AM MDT...

The heavy rain has ended. Elevated flows will continue across Zion 
National Park through the morning.  Use caution entering any areas 
prone to flooding. 

LAT...LON 3742 11291 3714 11290 3715 11313 3744 11318

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 10, 4:31 AM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 10, 4:31 AM MDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
431 AM MDT Fri May 10 2019

.SYNOPSIS...An upper low will bring unsettled conditions to
the southern half of the area today through Saturday, while high
pressure builds across the north. This high will eventually
become the dominant weather feature by late in the weekend into
the first half of next week.

&&

.SHORT TERM (Through 00Z Tuesday)...Morning satellite imagery and
objective analysis depicts an elongating positively tilted upper
trough extending across the Great Basin, with an upper low
embedded with the base of this trough spinning over central
California. Meanwhile An upper ridge which has resided off the
Pacific Coast is slowly building inland across the Pacific
Northwest. As this ridge continues to build inland over the next
48 hours, the upper low will continue to drift southward as it
becomes cut off from the mean flow, eventually becoming suppressed
across northern Mexico during the latter half of the weekend into
early next week.

In the near term, large scale ascent associated with a low level
convergence zone associated with this low is lifting into
southwest Utah, and fueling fairly widespread rainfall (with snow
at the highest elevations) across southwest and south central
Utah. This axis will continue to drift northward a bit longer
before stalling across the area later this morning. Large scale
forcing is expected to weaken by this afternoon as the low drifts
further way from the area, allowing precipitation to become more
convective and increasingly tied to the terrain given a
combination of daytime heating, lingering moisture/instability
and weak flow. This will largely impact southern and perhaps
portions of central Utah.

Meanwhile easterly flow across northern Utah has again resulted in
gusty canyon winds along portions of the Wasatch Front north of
I-80, as well as the Cache Valley. Aside from the immediate area
near Farmington Canyon which has been gusting in to the mid to
upper 40s, most locations have remained well below advisory
criteria. Hi-res models suggest these winds have either peaked or
are close to their peak, and should drop off this morning. This is
also supported by a weakening and backing 700mb wind profile. As
such held off on any wind headlines.

As the aforementioned upper ridge continues to build inland drier
and warmer air will spread across northern and central Utah
beginning today, and continuing into the upcoming weekend.
Lingering moisture will maintain a threat of convection across the
south through at least Saturday, although the models have been
trending stronger with the ridge and further south with the
eventual track of the upper low. If this trend continues the
south may dry out by early in the weekend as well. For now have
held onto PoPs across the southern third of the area through
Saturday, trending downward Sunday before drying on Monday.

.LONG TERM (After 00Z Tuesday)...A broad ridge of high pressure
is expected to be centered over the forecast area to begin the
long term period, resulting in continued mild temperatures with
maxes running up to 10F above seasonal normals. Conditions should
be generally dry Tuesday into Wednesday, but enough lingering
moisture should exist under the ridge for a few showers and
thunderstorms, primarily over the higher terrain.

EC/GFS continue to indicate that the ridge will shift east of the
area Wednesday as a Pacific trough approaches the California
coast. Global models all eventually bring this system into the
area Thursday night/Friday. The system would bring with it a
noticeable cooldown in temperatures along with increased coverage
of showers and thunderstorms. With current model trends, have
bumped up POPs for day seven while trending POPs down elsewhere
with guidance now indicating a slower approach of this storm
system.

&&

.AVIATION...The SLC terminal will see VFR conditions through the
morning with mostly clear skies. With a canyon wind event
occurring north of the terminal, light easterly winds are expected
to prevail, though winds will shift to the west at times.
Northwest winds are expected to develop between 16Z and 18Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman/Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:57 AM MDTAreal Flood AdvisorySLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.